Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Phoenix, AZ

July 12, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 12, 2017, 5:40 PM MST for Maricopa County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 5:40 PM MST (00:40 UTC)
Expired
Jul 12, 2017, 6:15 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS55 KPSR 130040
SVRPSR
AZC013-130115-
/O.NEW.KPSR.SV.W.0006.170713T0040Z-170713T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
540 PM MST WED JUL 12 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 615 PM MST

* At 540 PM MST, a severe thunderstorm was located over Rio Verde, or
  8 miles northwest of Sugarloaf Mountain, moving southeast at 10
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Round Valley, Ballantine Trailhead, Sugarloaf Mountain, McDowell
  Mountain Park, Goldfield Ranch, Rio Verde and Fort McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3370 11177 3386 11167 3381 11140 3355 11156
TIME...MOT...LOC 0040Z 297DEG 9KT 3375 11165 

HAIL...<.75IN
WIND...60MPH
 
$$

CK
2 follow-up statements
923 
WWUS55 KPSR 130058
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
558 PM MST WED JUL 12 2017

AZC013-130115-
/O.CON.KPSR.SV.W.0006.000000T0000Z-170713T0115Z/
Maricopa AZ-
558 PM MST WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR MARICOPA COUNTY...

At 558 PM MST, a severe thunderstorm was located over Rio Verde, or
near Sugarloaf Mountain, moving southeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sugarloaf Mountain, Rio Verde, Goldfield Ranch and McDowell Mountain
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3371 11175 3380 11165 3375 11147 3355 11156
TIME...MOT...LOC 0058Z 334DEG 10KT 3371 11164 

HAIL...<.75IN
WIND...60MPH
 
$$

CK
874 
WWUS55 KPSR 130114
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
614 PM MST WED JUL 12 2017

AZC013-130124-
/O.EXP.KPSR.SV.W.0006.000000T0000Z-170713T0115Z/
Maricopa AZ-
614 PM MST WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
615 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3371 11175 3380 11165 3375 11147 3355 11156
TIME...MOT...LOC 0114Z 297DEG 9KT 3369 11160 

$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:32 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 12, 2:32 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
232 PM MST Wed Jul 12 2017

.SYNOPSIS...
Near normal temperatures are expected through the week as high
pressure remains positioned over the Great Basin. Thunderstorms will
be possible over the higher terrain and parts of the lower deserts
of south-central and southwest Arizona each day. Areas of blowing
dust and strong winds will likely accompany any thunderstorms that
develop. Monsoon moisture increases late this weekend which may
lead to an uptick in overall activity.

&&

.DISCUSSION...

Latest satellite imagery shows convection firing up this afternoon
along the rim, to the White Mountains, and down into southeast
Arizona. Steering flow winds are pushing activity in Northern
Arizona to the east this afternoon while activity in southern
Arizona is drifting south and west. This is due to the clockwise
circulation of high pressure overhead. Model guidance suggests the
steering flow will turn more easterly over Gila County this
evening pushing the current convection activity over the White
Mountains down into southeast Pinal County. Outflow boundaries
from these storms may push into Maricopa County late this evening
and spark new convection, as depicted by the HRRR, although
chances of this happening look rather slim (~10%). Out west in
CA, areas are expected to remain dry as PWs are lower and there is
a lack of any appreciable forcing.

The SREF emsemble keeps mixed layer CAPE in the ballpark of
300-400 J/kg for both Thursday and Friday. Down from the 750 J/kg
forecast for this afternoon. One caveat to this is that 700-500mb
steering flow winds become much stronger into Friday from the NE
and may push any convection that forms over Gila county down into
the valley. Due to this reason, PoPs are slightly higher
(~15-20%) for the Thursday/Friday timeframe.

Moving into the weekend, and especially on Sunday, moisture
increases over our area as a much more favorable flow aloft
develops. This is partly a result of the upper high shifting
northward and allowing a deep easterly flow aloft to set up across
southern Arizona. Moisture levels will continue to increase with
humidity spreading westward and eventually reaching the far
southeastern CA deserts. By Sunday 850mb dewpoints are forecast to
climb between 12 and 16 across the lower deserts east of the
lower CO river valley, and PWAT values climb to between 1.5 and
2.0 inches as well. An inverted trof moving out of northwest
Mexico and into the Gulf of CA/southern AZ over the weekend will
help spread the moisture westward and increase dynamical support
for convection as well. Over the weekend and into early next week
POPs will be elevated and above climo across most of the area with
all locations in our CWA at least seeing a chance of
thunderstorms. Best threat for convection will favor the
afternoon and evening hours, typical for the monsoon. There will
be considerable cloud cover much of the time and that along with
increased humidity will keep high temperatures near or below
seasonal normals for the most part, especially for south-central
Arizona.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect typical diurnal westerly winds through the afternoon with
some gusts 10-20 kts possible. Thunderstorms north and east of
Phoenix may produce outflow winds that might cause a early
easterly shift to the winds, most likely after 3z. However, the
exact timing of any outflows is uncertain. The chance for
thunderstorms to impact any specific terminal is less likely.

Southeast California/Southwest Arizona including KIPL and KBLH:
Generally light and diurnal winds eventually favoring a more
southwest direction. Storms should remain well off to the east
although some high level clouds may filter over the terminals.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday: Higher humidity and chances for
thunderstorms are the key takeaways for the period. Minimum
relative humidities will stay 18-30 percent with good overnight
recoveries. The best thunderstorm chances will remain over the
mountainous areas north and east of Phoenix but most desert
locations, including southeast California, will also have slight
chances for storms each evening. Outside of the typical
thunderstorm threats, the storms are also likely to generate
strong outflow winds that could impact distant locations.
Otherwise, expect light and typical winds and temperatures.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson/CB
AVIATION...Deemer
FIRE WEATHER...Deemer

In the hours before

Special weather statement, Jul 12, 2:38 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
238 PM MST WED JUL 12 2017

AZZ537-541-542-545-122230-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
238 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM
MST...

At 238 PM MST, Doppler radar was tracking strong thunderstorm winds
along a line extending from Rock Springs to near Castle Hot Springs.
Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New River, Cave Creek, Lake Pleasant, Vistancia, Anthem and Seven
Springs.

LAT...LON 3403 11196 3394 11182 3367 11230 3392 11245
      3389 11228 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 2138Z 319DEG 13KT 3405 11216 3394 11235

CK
Special weather statement, Jul 12, 3:46 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 PM MST WED JUL 12 2017

AZZ558-561-562-122330-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
346 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 430
PM MST...

At 346 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Miami, or 8 miles southwest of Globe, moving southeast
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila and Pinal
Counties.

LAT...LON 3322 11069 3314 11088 3317 11090 3324 11094
      3324 11097 3329 11101 3340 11083
TIME...MOT...LOC 2246Z 328DEG 7KT 3329 11088

CK
Special weather statement, Jul 12, 4:07 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
407 PM MST WED JUL 12 2017

AZZ547-556>558-562-563-122345-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
407 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 445 PM MST...

At 407 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Roosevelt to near Tonto
National Monument. Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 11105 3376 11099 3365 11092 3365 11090
      3356 11086 3338 11113 3370 11128 3379 11110
TIME...MOT...LOC 2307Z 349DEG 11KT 3372 11103 3361 11115

CK
Special weather statement, Jul 12, 4:48 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
448 PM MST WED JUL 12 2017

AZZ558-560-563-130030-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
448 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 530 PM MST...

At 448 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 17 miles east of Globe, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos.

LAT...LON 3344 11032 3342 11035 3340 11035 3340 11041
      3338 11045 3329 11046 3325 11044 3322 11050
      3339 11061 3356 11035 3344 11027
TIME...MOT...LOC 2348Z 240DEG 8KT 3335 11049

CK
Special weather statement, Jul 12, 5:39 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST WED JUL 12 2017

AZZ541-545-547-557-130130-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
539 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 539 PM MST, Doppler radar was tracking a strong thunderstorm over
Desert Mountain, or 11 miles north of Scottsdale, moving east at 5
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsdale, Cave Creek, Carefree, McDowell Mountain Park, Desert
Mountain, Camp Creek and Rio Verde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3387 11152 3365 11164 3366 11167 3369 11170
      3368 11170 3378 11198 3395 11191
TIME...MOT...LOC 0039Z 289DEG 7KT 3385 11187

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:39 PM MSTSpecial Weather StatementPSR51 min
Jul 12, 5:45 PM MSTSpecial Weather StatementPSRGila45 min
Jul 12, 5:54 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa36 min
Jul 12, 6:16 PM MSTSpecial Weather StatementPSR44 min
Jul 12, 6:22 PM MSTSpecial Weather StatementPSR53 min
Jul 12, 6:39 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Jul 12, 6:43 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 13, 3:44 PM MSTSpecial Weather StatementPSRGila61 min
Jul 13, 4:08 PM MSTSpecial Weather StatementPSRGila37 min
Jul 13, 4:19 PM MSTSpecial Weather StatementPSR26 min
Jul 13, 4:30 PM MSTSevere Thunderstorm WarningPSRGila30 min
Jul 13, 4:38 PM MSTSevere Thunderstorm WarningPSRGila37 min
Jul 13, 4:59 PM MSTAreal Flood AdvisoryPSRGila2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.